[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.158.83.210. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Editorial
April 2001

Time to End Steroid-Induced Fractures

Arch Dermatol. 2001;137(4):493-494. doi:10-1001/pubs.Arch Dermatol.-ISSN-0003-987x-137-4-ded00015

GLUCOCORTICOID drugs such as prednisone are life-saving medications in many inflammatory conditions, including those involving the skin. They cause few adverse effects when used over periods of days to weeks, but longer-term use (several months or longer) produces adverse changes in many tissues. These risks include truncal obesity, thinning of the skin, easy bruising, hypertension, diabetes, adrenal gland suppression, increased susceptibility to infection, cataracts, and osteoporosis. These complications most commonly occur when glucocorticoids are administered systemically in supraphysiological doses (equivalent to >5 mg/d of prednisone), although extensive topical administration can result in sufficient systemic absorption of the glucocorticoid to also produce the same adverse effects. Because of the large number of adverse effects and their potential seriousness, glucocorticoids should always be administered in the lowest possible dose for the shortest time necessary, and be substituted with other therapeutic agents where these exist.

First Page Preview View Large
First page PDF preview
First page PDF preview
×